A 76-year-old Caucasian woman presented to the emergency department with a 7-day history of weakness and pain in her arms and legs. She had a history of Candida albicans vertebral osteomyelitis that had been treated for 3 months with fluconazole; non-Hodgkin lymphoma that had been in remission for 6 months; diabetes mellitus; hyperlipidemia; and hypothyroidism. The woman had dark urine, but denied chills, fever, respiratory symptoms, bowel or bladder leakage, falls/trauma, or grapefruit juice intake.
Her current medications included oral fluconazole 400 mg/d, simvastatin 20 mg/d, levothyroxine 88 mcg/d, pregabalin 75 mg/d, metformin 1000 mg twice daily, 6 units of subcutaneous insulin glargine at bedtime, and 2 units of insulin lispro with each meal. During the examination, we noted marked proximal muscle weakness, significant tenderness in all extremities, and diminished deep tendon reflexes. The patient had no saddle anesthesia, impaired rectal tone, or sensory abnormalities.
Magnetic resonance imaging of the patient’s spine confirmed multilevel discitis and osteomyelitis (T7-T9, L5-S1) with no cord compression. Laboratory data included a creatinine level of 1.42 mg/dL (the patient’s baseline was 0.8 mg/dL); a creatine kinase (CK) level of 8876 U/L (normal range, 0-220 U/L); a thyroid-stimulating hormone (TSH) level of 9.35 mIU/L (normal range, 0.4-5.5 mIU/L); and an erythrocyte sedimentation rate of 27 mm/hr (normal range, 0-31 mm/hr).
The patient received aggressive fluid hydration, orally and intravenously. On Day 2, the patient’s serum myoglobin level was 14,301 ng/mL (normal range, 30-90 ng/mL) and her aldolase level was 87.6 U/L (normal range, 1.5-8.5 U/L).
Zeroing in on the cause. There were no signs of drug abuse or use of other non-statin culprit medications that could have caused the patient’s rhabdomyolysis. She also did not describe any triggers of rhabdomyolysis, such as trauma, viral infection, metabolic disturbances, or temperature dysregulation. We believed the most likely cause of our patient’s signs and symptoms was statin-induced rhabdomyolysis, likely due to an interaction between simvastatin and fluconazole. We considered hypothyroidism-induced rhabdomyolysis, but thought it was unlikely because the patient had a mildly increased TSH level on admission, and one would expect to see levels higher than 100 mIU/L.1-3
We also considered viral myositis in the differential, but it was an unlikely culprit because the patient lacked any history of fever or respiratory or gastrointestinal symptoms. And while paraneoplastic polymyositis could have caused the patient’s weakness, the marked muscle pain and acute kidney injury were far more suggestive of rhabdomyolysis.
Rhabdomyolysis is a serious complication of statin treatment. Both higher statin doses and pharmacokinetic factors can raise statin levels, leading to this serious muscle-related syndrome.4,5 Co-administration of statins with drugs that are strong inhibitors of cytochrome P450 (CYP) 3A4 (the main cytochrome P450 isoform that metabolizes most statins) can increase statin levels several fold.6,7 The trigger for our patient’s statin-induced rhabdomyolysis was fluconazole, a known moderate inhibitor of CYP3A4, which is comparatively weaker than certain potent azoles like itraconazole or ketoconazole.7-10 Doses of fluconazole generally ≥200 mg/d are needed to produce clinical interactions with CYP3A4 substrates.7 There are only 3 reported cases of fluconazole-simvastatin–induced rhabdomyolysis (TABLE 1).11-13
The Food and Drug Administration advises against simvastatin co-prescription with itraconazole and ketoconazole, but doesn’t mention fluconazole in its Drug Safety communication on simvastatin.14
Lexicomp places the simvastatin-fluconazole drug interaction into category C, which means that the agents can interact in a clinically significant manner (and a monitoring plan should be implemented), but that the benefits of concomitant use usually outweigh the risks.15
How our patient’s case differs from previous cases
Several features distinguish our patient’s scenario from previous cases. First, unlike other cases in which both drugs were stopped, only simvastatin was discontinued in our patient. Simvastatin and fluconazole have a half-life of 3 hours6 and 32 hours,7 respectively, suggesting that when simvastatin has fully cleared, fluconazole’s concentration will not even have halved. Thus, fluconazole was safely continued to treat the patient’s osteomyelitis.
Second, compared to previous case reports, our patient was taking a lower dose of simvastatin (20 mg). A 20-mg dose can make the drug interaction easier to miss; pharmacists are more likely to inform the physician of a potential drug interaction when the dose of a statin is ≥40 mg compared to when it is <40 mg (odds ratio=1.89; 95% confidence interval, 0.98-3.63).16
Researchers involved in the British randomized trial SEARCH (Study of the Effectiveness of Additional Reductions in Cholesterol and Homocysteine) sought to evaluate any added benefit to a higher dose of simvastatin in post-myocardial infarction patients. Among approximately 12,000 patients in the trial, there were 7 cases of rhabdomyolysis for the 80-mg simvastatin group and none for the 20-mg group.5 Another large case-control study showed that a 40-mg simvastatin dose was 5 times more likely to cause rhabdomyolysis than a 20-mg dose.17 Yet, based on our patient’s case, even 20 mg/d simvastatin should not decrease physician suspicion for rhabdomyolysis if patients are also taking a CYP3A4 inhibitor.
Third, the simvastatin-fluconazole co-administration time in our patient was 12 weeks, which is longer than previously reported (TABLE 111-13). Azole inhibition of CYP450 occurs relatively rapidly, but that does not mean that rhabdomyolysis will always occur immediately. For example, in cases of statin monotherapy, rhabdomyolysis secondary to statin biochemical toxicity can occur up to 1050 (mean=348) days after the drug’s initiation.18